Reconstruction and Interpolation of Manifolds. : I: The Geometric Whitney Problem

Show full item record



Fefferman , C , Ivanov , S , Kurylev , Y , Lassas , M & Narayanan , H 2020 , ' Reconstruction and Interpolation of Manifolds. I: The Geometric Whitney Problem ' , Foundations of Computational Mathematics , vol. 20 , pp. 1035–1133 .

Title: Reconstruction and Interpolation of Manifolds. : I: The Geometric Whitney Problem
Author: Fefferman, Charles; Ivanov, Sergei; Kurylev, Yaroslav; Lassas, Matti; Narayanan, Hariharan
Contributor organization: Department of Mathematics and Statistics
Matti Lassas / Principal Investigator
Inverse Problems
Date: 2020-10
Language: eng
Number of pages: 99
Belongs to series: Foundations of Computational Mathematics
ISSN: 1615-3375
Abstract: We study the geometric Whitney problem on how a Riemannian manifold (M, g) can be constructed to approximate a metric space (X, d(X)). This problem is closely related to manifold interpolation (or manifold reconstruction) where a smooth n-dimensional submanifold S subset of R-m, m > n needs to be constructed to approximate a point cloud in Rm. These questions are encountered in differential geometry, machine learning, and in many inverse problems encountered in applications. The determination of a Riemannian manifold includes the construction of its topology, differentiable structure, and metric. We give constructive solutions to the above problems. Moreover, we characterize the metric spaces that can be approximated, by Riemannian manifolds with bounded geometry: We give sufficient conditions to ensure that a metric space can be approximated, in the Gromov-Hausdorff or quasi-isometric sense, by a Riemannian manifold of a fixed dimension and with bounded diameter, sectional curvature, and injectivity radius. Also, we show that similar conditions, with modified values of parameters, are necessary. As an application of the main results, we give a new characterization of Alexandrov spaces with two-sided curvature bounds. Moreover, we characterize the subsets of Euclidean spaces that can be approximated in the Hausdorff metric by submanifolds of a fixed dimension and with bounded principal curvatures and normal injectivity radius. We develop algorithmic procedures that solve the geometric Whitney problem for a metric space and the manifold reconstruction problem in Euclidean space, and estimate the computational complexity of these procedures. The above interpolation problems are also studied for unbounded metric sets and manifolds. The results for Riemannian manifolds are based on a generalization of the Whitney embedding construction where approximative coordinate charts are embedded in R-m and interpolated to a smooth submanifold.
Subject: Whitney's extension problem
Riemannian manifolds
Machine learning
Inverse problems
111 Mathematics
Peer reviewed: Yes
Rights: cc_by
Usage restriction: openAccess
Self-archived version: publishedVersion

Files in this item

Total number of downloads: Loading...

Files Size Format View
Fefferman2019_A ... uctionAndInterpolation.pdf 1.256Mb PDF View/Open

This item appears in the following Collection(s)

Show full item record